IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 3717 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (290 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed1779    
    Printed38    
    Emailed1    
    PDF Downloaded43    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2013  |  Volume : 79  |  Issue : 3  |  Page : 432-433

Etanercept-induced hypertriglyceridemia during the treatment of recurrent aphthous stomatitis


1 Department of Dermatology, Hospital Universitario Marqués de Valdecilla, IFIMAV, Avenida de Valdecilla s/n, Santander, Spain
2 Department of Rheumatology, Hospital Universitario Marqués de Valdecilla, IFIMAV, Avenida de Valdecilla s/n, Santander, Spain
3 Department of Internal Medicine, Hospital Universitario Marqués de Valdecilla, IFIMAV, Avenida de Valdecilla s/n, Santander, Spain
4 Department of Pathology, Hospital Universitario Marqués de Valdecilla, IFIMAV, Avenida de Valdecilla s/n, Santander, Spain

Date of Web Publication19-Apr-2013

Correspondence Address:
Marcos A Gonzalez-Lopez
Servicio de Dermatología, Hospital Universitario Marqués de Valdecilla, IFIMAV. Avenida de Valdecilla s/n, E 39008. Santander
Spain
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.110788

Rights and Permissions



How to cite this article:
Gonzalez-Lopez MA, Blanco R, Garcia-Ibarbia C, Gonzalez-Vela CM, Gonzalez-Gay MA. Etanercept-induced hypertriglyceridemia during the treatment of recurrent aphthous stomatitis. Indian J Dermatol Venereol Leprol 2013;79:432-3

How to cite this URL:
Gonzalez-Lopez MA, Blanco R, Garcia-Ibarbia C, Gonzalez-Vela CM, Gonzalez-Gay MA. Etanercept-induced hypertriglyceridemia during the treatment of recurrent aphthous stomatitis. Indian J Dermatol Venereol Leprol [serial online] 2013 [cited 2019 Sep 16];79:432-3. Available from: http://www.ijdvl.com/text.asp?2013/79/3/432/110788


Sir,

Tumor necrosis factor alpha (TNF-α) is known to play an important role in the lipid homeostasis. [1] However, the effects of TNF-α inhibition on circulating lipids remain controversial. [2] In this regard, a case of hypertriglyceridemia (HTG) associated with the soluble TNF-α receptor etanercept in a patient with psoriasis has recently been reported. [3] The HTG was also described in psoriasis patients following treatment with the anti-TNF-α monoclonal antibodies, such as infliximab [4] and adalimumab. [5] We report a new case of etanercept-induced HTG during treatment of recurrent aphthous stomatitis (RAS). A 34-year-old non-obese man presented with a 15-year history of recalcitrant recurrent aphthous stomatitis (RAS). Eight to ten new recurrent lesions occurred every 2 weeks. They healed without scarring in approximately 12 days. They were very painful (subjective pain severity of 8; scale, 1-10) and caused dysphagia. Treatment with topical and systemic corticosteroids only yielded slight improvement of symptoms. Previous treatments, such as tetracyclines, acyclovir, sulfones, colchicines, and thalidomide, had to be discontinued due to lack of efficacy or intolerance. Different conditions that may present with RAS such as Behηet΄s disease, gastrointestinal disorders, nutritional deficiencies, human immunodeficiency virus, and herpes simplex virus infection were excluded. In February 2010, he started the treatment with etanercept (25 mg twice weekly). Before the onset of this therapy, complete laboratory studies such as lipid profile and chest X-ray did not show abnormalities. The tuberculin skin test shows negative. Significant clinical improvement was observed after 4 weeks of etanercept therapy. However, a routine blood test revealed high triglyceride (TG) levels (291 mg/dl; normal <200). After eight weeks of treatment, the TG levels rose to 529 mg/dl; high-density lipoprotein (HDL) and low-density lipoprotein (LDL) cholesterols were within normal ranges. There was no family history of hyperlipidemia, diabetes, or other predisposing factors known to influence lipid metabolism.

Taken together, etanercept was considered as a potential-triggering factor for HTG and, because of that, this drug was discontinued. One month after etanercept withdrawal, the TG levels returned to the normal range. However, two months later the etanercept was reintroduced because of a new relapse. Four weeks later, high plasma TG level (852 mg/dl) were observed. Despite having very high TG levels the patient declined discontinuation of etanercept because of the improvement of the RAS. Consequently, gemfibrozil therapy (900 mg/daily) was started, leading to a remarkable decrease in TG levels. There are a number of reasons to consider that HTG in our patient was caused by etanercept, namely, (i) the close temporal relationship between the initiation of etanercept and the onset of HTG, (ii) its resolution following etanercept withdrawal, and (iii) the new increase of TG when etanercept therapy was reintroduced. To our knowledge, this is the first report of HTG associated with etanercept in a non-psoriatic patient. We also want to emphasize the efficacy of etanercept in the treatment of RAS, which has scarcely been documented in the literature. [6] The TNF-α acts on lipoprotein metabolism by increasing LDL and TG. [1],[5] However, the effects of TNF-α blockers on lipids are unclear. Several studies have shown improvement in the lipid pattern with decrease of TG and increase of HDL serum levels. However, a trend toward an atherogenic profile following treatment with anti-TNF-α antibodies has also been described. [1],[2],[5] Garces et al. have reported a lower atherogenic lipid profile in etanercept-treated patients than in infliximab-treated patients. [7] These authors reported that after 1 year of treatment with etanercept, there was a significant increase in HDL and no significant changes in total cholesterol or LDL levels. Furthermore, improvement in TG levels was observed after etanercept use. [7] The different effect on lipid profile of etanercept and other anti-TNF-α were proposed to be related to an additional blockage of lymphotoxin-α mediated by etanercept, leading to a less pro-atherogenic profile. [7] Nevertheless, our patient developed an HTG following treatment with this drug. The reasons for our findings are unknown. With respect to this, it is important to keep in mind that etanercept may have effects on other cytokines involved in the lipid homeostasis. With respect to this, both α- and γ-interferons increase the TG levels. [8] Interestingly, an up-regulation of both α- and γ-interferons has been disclosed in patients treated with etanercept. [9],[10] Therefore, it is possible that in predisposed individuals etanercept might lead to an over-production of some cytokines that can alter the lipid metabolism and increase the serum TG. In summary, lipid profile should be closely monitored during anti-TNF-α therapy. When TG levels exceed 400 mg/dl, drugs aim to lower TG should be added to prevent further complications.

 
  References Top

1.Chen X, Xun K, Chen L, Wang Y. TNF-α, a potent lipid metabolism regulator. Cell Biochem Funct 2009;27:407-16.  Back to cited text no. 1
    
2.Pollono EN, Lopez-Olivo MA, Lopez JA, Suarez-Almazor ME. A systematic review of the effect of TNF-α antagonists on lipid profiles in patients with rheumatoid arthritis. Clin Rheumatol 2010;29:947-55.  Back to cited text no. 2
    
3.Haroon M, Devlin J. Marked hypertriglyceridemia upon treatment with etanercept. Joint Bone Spine 2009;76:570-1.  Back to cited text no. 3
    
4.Antoniou C, Dessinioti C, Katsambas A, Stratigos AJ. Elevated triglyceride and cholesterol levels after intravenous antitumour necrosis factor-alpha therapy in a patient with psoriatic arthritis and psoriasis vulgaris. Br J Dermatol 2007;156:1090-1.  Back to cited text no. 4
    
5.Stinco G, Piccirillo F, Patrone P. Hypertriglyceridaemia during treatment with adalimumab in psoriatic arthritis. Br J Dermatol 2007;157:1273-4.  Back to cited text no. 5
    
6.Robinson ND, Guitart J. Recalcitrant, recurrent aphthous stomatitis treated with etanercept. Arch Dermatol 2003;139:1259-62.  Back to cited text no. 6
    
7.Garcês SP, Parreira Santos MJ, Vinagre FM, Roque RM, da Silva JA. Anti-tumour necrosis factor agents and lipid profile: A class effect? Ann Rheum Dis 2008;67:895-6.  Back to cited text no. 7
    
8.Feingold KR, Grunfeld C. Role of cytokines in inducing hyperlipidemia. Diabetes 1992;41:97-101.  Back to cited text no. 8
    
9.Mavragani CP, Niewold TB, Moutsopoulos NM, Pillemer SR, Wahl SM, Crow MK. Augmented interferon-alpha pathway activation in patients with Sjögren's syndrome treated with etanercept. Arthritis Rheum 2007;56:3995-4004.  Back to cited text no. 9
    
10.Zou J, Rudwaleit M, Brandt J, Thiel A, Braun J, Sieper J. Up regulation of the production of tumour necrosis factor alpha and interferon gamma by T cells in ankylosing spondylitis during treatment with etanercept. Ann Rheum Dis 2003;62:561-4.  Back to cited text no. 10
    



This article has been cited by
1 Etanercept
Reactions Weekly. 2013; 1454(1): 21
[Pubmed] | [DOI]



 

Top
Print this article  Email this article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow